Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

ED, constipation, taking stool softeners, Ex Lax, Methadone, anti-depressant, had taken Paxil. Constipation causing ED?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
can constipation stop you from ejaculating? I was just taken off paxil about 3 weeks ago and put on a new anti depressant, I am also on methadone for pain relief. I also take an ED med, I didn't have this problem as bad until a couple months ago, it is getting to where I am lucky to ejaculate once a month if even that. I also take stool softeners and exlax on a daily basis
Posted Sat, 21 Apr 2012 in Erectile Dysfunction
Answered by Dr. Jasvinder Singh 1 hour later

Thanks for posting your query.

Methadone may cause reduced libido or potency as its side effect but it is not known to cause erectile dysfunction. However erection dysfunction is a known side effect of the drug Paxil and this may be potentiating the erection problems that you are already having. Constipation has no significant effect on ejaculation and does not stop you from ejaculating.

However the basic problem of erectile dysfunction is less likely related primarily to Paxil and it acts just as an adjuvant to the medical condition that may be causing erectile dysfunction. Hence it is better to get evaluated for all the causes of erectile dysfunction so as a confirmatory diagnosis can be made.

I will describe some simple measures which you can incorporate and these should help you. First of all, quit smoking and alcohol (if you are taking any), indulge in physical exercise and eat a healthy diet. Have faith in yourself and do not take any stress.

You can talk to your partner openly and indulge in plenty of foreplay before sex. Exercise, particularly aerobic exercise is very effective. If however the symptoms persist then we need to rule out certain medical conditions. These include diabetes, high blood pressure, heart or thyroid conditions, poor circulation, low testosterone and neurological causes (like the back surgery done in your case).

The commonly prescribed drug by the doctors is sildenafil, which causes erections to be stronger and long lasting. However it is not safe to take this drug without a doctor’s advise and moreover it is important to rule out these medical conditions as well.

So please consult a urologist if even after the lifestyle modifications you have difficulty in ejaculation.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor